DEAR DR. ROACH: My husband takes the following medicines: lisinopril for his blood pressure, levothyroxine for his thyroid, an aspirin and a B-complex vitamin, all in the morning.
He had his aorta replaced in 2012 and has trouble with sink-in marks on his legs at the bottom. It doesn’t matter how much I pay for a pair of socks for him, or how loose they fit, his legs still get the marks. He is 79 and has no other health problems.
Would you happen to have any idea what could be causing this? His heart doctor thought it was his blood pressure medicine, and at that time, he was taking 10 mg of amlodipine in the morning. — R.M.M.
ANSWER: When you can see the imprint of the socks, it means that there is some swelling (edema) in the loose tissues of the legs. Although leg edema can result from serious problems with the heart, kidneys or liver, or even from blood clots, it is far more likely that it is not any of these serious conditions. After a major vascular surgery, it is common to have a bit of swelling in the legs. In fact, most people nearing their 80s have some degree of swelling, usually from imperfect valves in the veins or lymphatic vessels that don’t work as well as they did 50 years earlier.
Amlodipine (Norvasc) and medicines like it often cause a degree of swelling that is not dangerous.
A careful physical exam and a few blood and urine tests are all that’s necessary to be sure that the leg swelling isn’t being caused by a potentially dangerous condition.
DEAR DR. ROACH: I am 71, with high blood pressure, COPD, diabetes and spinal stenosis. I smoke. After I eat breakfast or lunch, I rapidly fall into a daze during which I can hardly hold my head up. Sleep seems to be the only solution, but I still feel tired and listless the rest of the day. I have had this condition for over a year, and it is making me very depressed. I have read about CFS and autoimmune conditions, and the prognosis is not good. There must be some treatment for me. — A.P.